Alert archive / Louisiana / Tornado Warnings in 2009

Tornado Warning 57, NWS New Orleans, LA

October 4, 2009Jefferson Parish, Lafourche Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at Oct 4, 2009, 1:21 PM CDT for Jefferson Parish, Lafourche Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 4, 2009, 1:21 PM CDT (18:21 UTC)
Expired
Oct 4, 2009, 1:45 PM CDT
In force
24 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon

Counties Jefferson Parish, LA, Lafourche Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 6.4 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2009-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1126 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2009-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1126 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLIX 041821
TORLIX
LAC051-057-041845-
/O.NEW.KLIX.TO.W.0057.091004T1821Z-091004T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
121 PM CDT SUN OCT 4 2009

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN JEFFERSON PARISH IN SOUTHEAST LOUISIANA...
  SOUTHEASTERN LAFOURCHE PARISH IN SOUTHEAST LOUISIANA...

* UNTIL 145 PM CDT

* AT 119 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO OVER LOWER 
  LAFOURCHE PARISH 23 MILES SOUTHEAST OF GALLIANO...MOVING NORTH AT 
  20 MPH.

* THE TORNADO WILL BE NEAR...
  HIGHWAY 1 BETWEEN GRAND ISLE AND PORT FOURCHON BY 125 PM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

&&

LAT...LON 2951 9020 2947 9012 2948 9010 2950 9011
      2949 8998 2948 9000 2947 8997 2939 8998
      2935 9000 2935 9003 2928 9001 2932 9009
      2931 9011 2923 9007 2924 9003 2919 9004
      2913 9017
TIME...MOT...LOC 1820Z 192DEG 15KT 2914 9012

$$


24/RR
1 follow-up statement
000 
WWUS54 KLIX 041837
SVSLIX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
137 PM CDT SUN OCT 4 2009

LAC051-057-041846-
/O.EXP.KLIX.TO.W.0057.000000T0000Z-091004T1845Z/
JEFFERSON LA-LAFOURCHE LA-
137 PM CDT SUN OCT 4 2009

...THE TORNADO WARNING FOR SOUTHEASTERN LAFOURCHE AND SOUTHEASTERN
JEFFERSON PARISHES WILL EXPIRE AT 145 PM CDT...

THE STORM WITH STRONG ROTATION CROSSED HIGHWAY 1 NEAR CAMINADA PASS 
AND WILL CONTINUE TO MOVE INTO WESTERN BARATARIA BAY. A SPECIAL 
MARINE WARNING IS IN EFFECT FOR BARATARIA BAY UNTIL 2 PM CDT.

LAT...LON 2951 9020 2947 9012 2948 9010 2950 9011
      2949 8998 2948 9000 2947 8997 2939 8998
      2935 9000 2935 9003 2928 9001 2932 9009
      2931 9011 2923 9007 2924 9003 2919 9004
      2913 9017
TIME...MOT...LOC 1836Z 192DEG 15KT 2921 9010

$$


24/RR

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Oct 4, 12:22 PM CDT, 59 minutes earlier.

Area forecast discussion, Oct 4, 12:22 PM CDT, 59 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1222 PM CDT SUN OCT 4 2009

.AVIATION...
CLUSTERS OF SHOWERS WITH SOME ROTATIONAL CHARACTERISTICS MOVING
ACROSS SOUTHEAST LOUISIANA AND ADVANCING TOWARDS SOUTHWEST
MISSISSIPPI. A NORTH-SOUTH ORIENTED SQUALL LINE WAS CROSSING THE
ATCHAFALAYA BASIN AND SHOULD MOVE THROUGH KBTR AREA AROUND 19Z.
KMSY WILL LIKELY REMAIN IN PREVAILING -RA WITH EMBEDDED +SHRA OR
+TSRA 18Z THROUGH 21Z WHEN SQUALL BAND FLUSHES THE AREA.
CONVECTIVE IMPACTS ARE EXPECTED EVENTUALLY AT KMCB AND KGPT LATER
THIS AFTERNOON.

NOTE TO AIRMEN...PLEASE ISSUE TIMELY PIREPS IF OBSERVATIONS OF
INCLEMENT CONDITIONS ARE ENCOUNTERED IN FLIGHT ACROSS THE AREA.

&&

.MARINE...
CONVECTIVE ELEMENTS OVER THE COASTAL WATERS ARE DISPLAYING
ROTATIONAL BEHAVIOR AND WATERSPOUTS ARE HIGHLY CONDUCIVE IN THIS
ENVIRONMENT. SOME OF THE SPOUTS CAN BE LARGE AND HAVE HIGHER
ROTATIONAL VELOCITIES THAN TYPICAL SUMMER SPOUT. A WATERSPOUT WAS
ALREADY SIGHTED ON LAKE PONTCHARTRAIN LATE THIS MORNING. OTHER
CELLS APPROACHING THE MOUTH OF THE MISSISSIPPI RIVER AND LOWER
BARATARIA BAY MAY CONTAIN SPOUTS. MARINERS ARE URGED TO PAY CLOSE
ATTENTION TO WEATHER CONDITIONS WHILE ON THE WATER THIS AFTERNOON.

MEANWHILE...SMALL CRAFT ADVISORY REMAINS IN EFFECT THOUGH
CONDTIONS ARE MARGINAL. WIND GRADIENT SHOULD TIGHTEN SOME MORE AS
A WEAK SQUALL BAND MOVES STEADILY EAST ACROSS THE COASTAL WATERS
THIS AFTERNOON. GRADIENT WILL LIKELY RELAX A BIT AFTER THIS
FEATURES PASSAGE. WILL RE-EVALUATE FOR 430 PM ISSUANCE BUT MAY BE
ABLE TO DROP THE ADVISORY WEST OF THE RIVER AT THAT TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  80  68  82  68 /  90  80  60  30
BTR  81  71  83  72 /  90  70  60  30
MSY  83  76  85  75 /  90  70  60  20
GPT  81  75  83  73 /  90  80  60  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS
     FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20
     TO 60 NM...AND COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20
     NM.

MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 PM SUNDAY FOR THE FOLLOWING ZONES:
     COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER FROM 20 TO 60 NM...COASTAL WATERS
     FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI
     RIVER OUT 20 NM...COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20
     TO 60 NM...AND COASTAL WATERS FROM THE SOUTHWEST PASS OF
     THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20
     NM.

&&

24/RR
Hazardous weather outlook, Oct 4, 10:57 AM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1057 AM CDT SUN OCT 4 2009

GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077-
080>082-051600-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA-
EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY-
IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON-
ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE-
ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES-
UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE-
LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES-
LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
1057 AM CDT SUN OCT 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS
OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT
SHOWERS AND ISOLATED THUNDERSTORMS ARE EXPECTED IN ASSOCIATION
WITH A WARM FRONTAL BOUNDARY DRAPED ACROSS THE AREA. A FEW
STRONG THUNDERSTORMS MAY BE POSSIBLE THIS AFTERNOON...WITH WIND
GUSTS OF UP TO 40 MPH POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND
BRIEF HEAVY DOWNPOURS.

MARINE...A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE GULF WATERS
THROUGH 7 PM THIS EVENING DUE TO EXPECTED WINDS OF AROUND 20 KNOTS
WITH HIGHER GUSTS. ADDITIONALLY...THUNDERSTORMS OVER THE COASTAL
WATERS WILL BE CAPABLE OF PRODUCING LOCALLY HIGHER WINDS AND SEAS
AS WELL AS A FEW ISOLATED WATERSPOUTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED THUNDERSTORMS WILL BE POSSIBLE...MAINLY DURING THE
AFTERNOON AND EVENING HOURS MONDAY THROUGH FRIDAY...BEFORE A COLD
FRONT MOVES THROUGH THE AREA FRIDAY NIGHT OR SATURDAY MORNING.
WHILE WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED...ANY STRONG
THUNDERSTORMS COULD PRODUCE WIND GUSTS TO 40 MPH...SMALL
HAIL...VERY HEAVY RAINFALL AND DANGEROUS LIGHTNING.

MARINERS WILL NEED TO CONTINUE TO BE AWARE OF THUNDERSTORM
ACTIVITY AS MOST STORMS MAY PRODUCE HIGHER WINDS AND SEAS THAN
GENERALLY FORECAST.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

95/DM

In the hours before

Local storm report, Oct 4, 11:20 AM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1120 AM CDT SUN OCT 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 AM     WATER SPOUT      9 NW NEW ORLEANS ARMSTR 30.07N 90.36W
10/04/2009                   GMZ530             LA   OFFICIAL NWS OBS

            REPORTED IN AUGMENTED KMSY ASOS OBSERVATION.

&&

24/RR

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 4:50 AM CDTSmall Craft AdvisoryLIX17 hr
Oct 4, 8:02 AM CDTRiver Flood WarningLIXSaint Tammany, Washington4 days
Oct 4, 11:16 AM CDTSpecial Marine WarningLIX27 min
Oct 4, 11:28 AM CDTTornado WarningLIXLafourche, Saint Charles32 min
Oct 4, 12:08 PM CDTSpecial Marine WarningLIX37 min
Oct 4, 12:47 PM CDTTornado WarningLIXTangipahoa28 min
Oct 4, 1:08 PM CDTTornado WarningLIXSaint Tammany, Tangipahoa, Washington22 min
Oct 4, 1:19 PM CDTTornado WarningLIXLafourche26 min
Oct 4, 1:24 PM CDTSpecial Marine WarningLIX36 min
Oct 4, 3:51 PM CDTSpecial Marine WarningLIX54 min
Oct 4, 4:32 PM CDTSpecial Marine WarningLIX13 min
Oct 4, 4:46 PM CDTSpecial Marine WarningLIX29 min
Oct 4, 5:50 PM CDTSpecial Marine WarningLIX55 min
Oct 4, 5:52 PM CDTSpecial Marine WarningLIX83 min

Nearby

Tornado Warnings in Louisiana, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.